New Mexico, 2012

Flash Flood and Damaging Wind in New Mexico, August 18, 2012

August 18, 2012 · NWS ABQ · 2 events in 2 counties and zones

A backdoor cold front dropped into northeast New Mexico, which resulted in scattered to numerous showers and thunderstorms across the east-central and southeast plains into the evening hours. Thunderstorms that developed during the afternoon over the higher terrain drifted southward into the eastern plains into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A backdoor cold front dropped into northeast New Mexico, which resulted in scattered to numerous showers and thunderstorms across the east-central and southeast plains into the evening hours. Thunderstorms that developed during the afternoon over the higher terrain drifted southward into the eastern plains into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 18, 4:44 PM MST, 16 minutes earlier.

Area forecast discussion, Aug 18, 4:44 PM MST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 PM MDT SAT AUG 18 2012

.AVIATION...
00Z TAF CYCLE
STORMS THAT DEVELOPED OVER THE HIGH TERRAIN THIS AFTERNOON WILL
MOVE GENERALLY TOWARD THE SOUTH TONIGHT. ADDITIONAL STORM
DEVELOPMENT THIS EVENING WILL DEPEND ON OUTFLOW BOUNDARY
INTERACTION. EASTERN PLAINS WILL BE FAVORED WITH COLLIDING OUTFLOWS
FROM TEXAS STORMS. HOWEVER...THE RIO GRANDE VALLEY MAY ALSO BE
FAVORED AS GUST FRONTS INTERACT WITH THE COLD FRONT MOVING THROUGH
THE GAPS OF THE CENTRAL MTN CHAIN. GUSTS UP TO 45 KT ARE POSSIBLE
IN TSTM OUTFLOW. ADDITIONALLY...BRIEF MVFR CIGS/VSBYS ARE POSSIBLE
IN HEAVY RAIN AND SMALL HAIL. ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER THE HIGH TERRAIN ON SUNDAY.

34

&&

.PREV DISCUSSION...301 PM MDT SAT AUG 18 2012...
THE 500 MB HIGH PRESSURE CENTER WILL MIGRATE FROM SOUTHERN NV
TODAY...TO AZ SUNDAY THROUGH MONDAY...THEN SOUTH OF NEW MEXICO IN
NORTHERN MEXICO THROUGH MID WEEK.

A BACK DOOR COLD FRONT DROPPED INTO NE NM TODAY AND THIS FRONT
WILL HELP TRIGGER SCATTERED TO NUMEROUS STORMS FROM THE CENTRAL
MOUNTAIN CHAIN SOUTHEASTWARD ACROSS THE EAST CENTRAL AND SOUTHEAST
PLAINS THIS EVENING. AIDED BY CONJOINED THUNDERSTORM
OUTFLOWS...THE FRONT WILL PUSH THROUGH GAPS IN THE CENTRAL
MOUNTAIN CHAIN WITH A GUSTY EAST CANYON WIND BEGINNING BEFORE
SUNSET THIS EVENING. AN EAST WIND CONVERGENCE ZONE IS EXPECTED TO
PROVIDE ANOTHER FOCUS FOR SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ALONG THE SOUTHEAST SLOPE OF THE CONTINENTAL DIVIDE AND
THE EAST SLOPES OF THE WEST CENTRAL MOUNTAINS THIS EVENING. THE
GFS MOS SUGGEST EAST CANYON WINDS COULD BRIEFLY REACH 25 TO 35 MPH
WITH GUSTS TO 45 MPH AT KABQ OVERNIGHT...BUT THE PRESSURE GRADIENT
DOES NOT APPEAR TO SUPPORT SUCH A STRONG GAP WIND. THE GRIDDED
FORECAST CALLS FOR BREEZY CONDITIONS BELOW CANYONS...BUT THE
THUNDERSTORM OUTFLOWS COULD CAUSE BRIEF PERIODS OF WINDY
CONDITIONS WITH GUSTS REALISTICALLY PEAKING IN THE 30 TO 40 MPH
RANGE.

BEHIND THE BACK DOOR COLD FRONT DEW POINTS FELL INTO THE 20S AND
30S IN E CENTRAL AND NE CO TODAY...SO THE FRONT WILL NOT BRING
WITH IT AS MUCH MOISTURE AS PREVIOUSLY HOPED. NONETHELESS...
PERSISTENT UPSLOPE FLOW OUT OF THE SOUTHEAST SHOULD KEEP THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND SE SLOPES OF THE JEMEZ
MOUNTAINS FAVORED FOR SCATTERED TO BRIEFLY NUMEROUS THUNDERSTORMS
SUNDAY. THE FRONT WILL GRADUALLY CROSS THE SOUTHWEST MOUNTAINS BY
MID DAY SUNDAY...SO THIS AREA WILL ALSO BE FAVORED FOR
THUNDERSTORMS. SCATTERED TO ISOLATED ACTIVITY IS EXPECTED
ELSEWHERE. IN THE WAKE OF THE FRONT...HIGH TEMPERATURES SUNDAY
WILL FALL A FEW TO 10 DEGREES BELOW TODAYS READINGS...WITH NEAR
SEASONAL NORMS ACROSS THE WEST AND UP TO 7 DEGREES BELOW NORMAL
ACROSS THE EAST.

A SECOND BACK DOOR COLD FRONT WILL PUSH INTO THE NORTHEAST MONDAY AND
UP AGAINST THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN MONDAY
NIGHT. MODELS ARE NOW SHOWING A MORE PRONOUNCED SIGNATURE IN THE
PRESSURE AND QPF FIELDS...SUGGESTING THAT IT WILL COME IN A BIT
STRONGER THAN PREVIOUSLY FORECAST. THE GFS...ECMWF AND TO A LESSER
EXTENT THE NAM DRAW A LARGE CLUSTER OF THUNDERSTORMS SOUTHEASTWARD
FROM THE SANGRES ACROSS THE NE AND POSSIBLY THE E CENTRAL PLAINS
MONDAY AFTERNOON AND NIGHT. OTHERWISE...MAINLY SCATTERED
THUNDERSTORMS ARE EXPECTED. AFTER BRIEF WARMING A HEAD OF THE
FRONT ON MONDAY...HIGH TEMPERATURES WILL FALL A FEW TO 5 DEGREES
ACROSS THE EAST ON TUESDAY. MOISTURE WILL RECYCLE WITH A FAIRLY
WEAK EASTERLY UPSLOPE FLOW ON TUESDAY...WITH SCATTERED TO ISOLATED
SHOWERS AND THUNDERSTORMS FAVORING THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN. BY TUESDAY AFTERNOON...THE UPPER HIGH MAY CENTER
OVER THE NM BOOT HEEL...WITH ITS ANTICYCLONIC CIRCULATION BEGINNING TO
SHIFT MONSOON MOISTURE OVER THE SW AND W CENTRAL MOUNTAINS FROM
AZ. THIS COULD RESULT IN A BRIEF PERIOD OF NUMEROUS CONVECTIVE
FROM AROUND EL MORRO S/SW TO THE GILA CLIFF DWELLINGS AND LUNA.

WEDNESDAY...THE MONSOON MOISTURE PLUME WILL TILT SQUARELY OVER NM
FROM AZ AS AN UPPER LEVEL TROUGH CROSSES THE NORTHERN AND CENTRAL
ROCKIES AND THE 500 MB HIGH PRESSURE CENTER DROPS SOUTH OF NEW
MEXICO. THE GFS AND ECMWF QPF FIELDS ARE BECOMING MORE ROBUST OVER
CENTRAL AND SW PARTS OF THE FORECAST AREA FOR WEDNESDAY AFTERNOON
AND EVENING...SUGGESTING THE VICINITY OF ALBUQUERQUE...SOCORRO...RUIDOSO
AND GLENWOOD COULD EXPERIENCE GOOD COVERAGE OF WETTING PRECIP. THE
MOISTURE IN CENTRAL AND WESTERN AREAS SHOULD HOLD HIGH TEMPERATURES
A FEW TO 6 DEGREES BELOW NORMAL ACROSS CENTRAL AND WESTERN AREAS
TUESDAY AFTERNOON. HOWEVER...A LEE TROUGH AND DRIER CONDITIONS
ACROSS THE PLAINS SHOULD ENABLE HIGHS TO REACH AS MUCH AS 5
DEGREES ABOVE NORMAL.

IN THE WAKE OF THE UPPER TROUGH ON THURSDAY...SOME DRIER AIR MAY BEGIN
TO FILTER INTO NW NM FROM THE NW. THIS WOULD LEAVE LOCATIONS SOUTH
OF I-40 FAVORED FOR SCATTERED TO ISOLATED STORMS.

44

.FIRE WEATHER...
WETTING RAINS WILL PERSIST THROUGH THE REMAINDER OF THE WEEKEND
WITH ANOTHER FRONTAL BOUNDARY MOVING THROUGH THE NORTHEAST
HIGHLANDS THIS AFTERNOON AND EVENING.

THIS BACK DOOR COLD FRONT IS EXPECTED LATER THIS AFTERNOON AND
EVENING ALLOWING FOR A SHORT-LIVED DRYING/WARMING TREND. THE
EXCEPTION IS THE NORTHEAST PLAINS...WHERE THE FRONT WILL MOVE IN
PRIOR TO MAX HEATING. ALL OTHER AREAS CAN EXPECT LOWER MINIMUM RH
VALUES AND HIGHER MAX TEMPERATURES THAN YESTERDAY. THIS WILL CHANGE
RAPIDLY TONIGHT AS THE FRONT MOVES SOUTH TO SOUTHWEST ACROSS THE
AREA. EAST CANYON WINDS ARE FORECAST TO DEVELOP ALONG THE CENTRAL
MOUNTAIN CHAIN LATER THIS EVENING...WITH THE FRONT SPREADING WEST TO
THE DIVIDE OVERNIGHT. GOOD CHANCES FOR WETTING RAINS WILL CONTINUE
INTO SUNDAY...ESPECIALLY CENTRAL AND EASTERN AREAS...AS THE UPPER
HIGH REMAINS CENTERED TO THE WEST. THE EASTERN PLAINS WILL BECOME
EVEN MORE FAVORED FOR WETTING RAINS LATE MONDAY AS AN UPPER LEVEL
DISTURBANCE MOVES SOUTHEAST OUT OF THE ROCKIES.

NEXT WEEK THE UPPER HIGH IS FORECAST TO GRADUALLY SHIFT SOUTHEAST TO
A POSITION OVER NORTHERN OLD MEXICO AND SOUTHERN NEW MEXICO. MODEL
TRENDS HAVE INDICATED THAT THE UPPER HIGH MAY MOVE TO A CENTER EVEN
FURTHER SOUTH INTO OLD MEXICO.  IF PATTERN DEVELOPS THIS WOULD ALLOW
FOR A GREATER INTRUSION OF THE WESTERLIES BY THE MIDDLE OF NEXT
WEEK. IN ANY CASE...THIS TRANSITION WOULD SETUP A PATTERN THAT WOULD
ALLOW FOR A GENERAL DRYING AND WARMING TREND GOING INTO THE END OF
NEXT WEEK...EXCEPT FOR PORTIONS OF WESTERN NEW MEXICO WHERE THE
SHIFT IN THE HIGH MAY ACTUALLY ALLOW FOR MORE MOISTURE TO MOVE INTO
THESE AREAS FROM THE SOUTH INCREASE CHANCES FOR WETTING RAINS AROUND
THE MIDDLE OF NEXT WEEK.

GOOD TO EXCELLENT OVERNIGHT HUMIDITY RECOVERIES WILL GENERALLY
CONTINUE THROUGH THE MIDDLE OF NEXT WEEK...EXCEPT FOR THE NORTHWEST
PLATEAU WHERE FAIR TO GOOD RECOVERIES WILL BE THE RULE.

01

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 18, 4:30 AM MST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 AM MDT SAT AUG 18 2012

NMZ501>540-191200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
530 AM MDT SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ACTIVE DAY IS IN STORE TODAY AS BACK DOOR FRONT SLIDING
SOUTHWARD OUT OF EASTERN COLORADO HELPS GENERATE SCATTERED TO NUMEROUS
SHOWERS AND STORMS THIS AFTERNOON AND EVENING...ESPECIALLY FROM
THE CENTRAL MOUNTAIN CHAIN EASTWARD. THE STORMS WILL BRING THE POTENTIAL
FOR HEAVY DOWNPOURS...GUSTY WINDS...SMALL HAIL...AND THE THREAT
FOR LOCALIZED FLASH FLOODING...ESPECIALLY WITHIN AND BELOW
RECENTLY BURNED FOREST AREAS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE ABOVE MENTIONED FRONT WILL STALL NEAR THE CONTINENTAL DIVIDE
SUNDAY. THIS FRONT WILL ONCE AGAIN PROVIDE THE FOCUS FOR SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER WESTERN AND CENTRAL NEW
MEXICO...WITH ISOLATED ACTIVITY IN THE EASTERN PLAINS. THE BEST
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL SHIFT FROM CENTRAL AND
EASTERN LOCATIONS TO WESTERN PORTIONS OF THE STATE WEDNESDAY
THROUGH FRIDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

In the hours before

Special weather statement, Aug 18, 3:53 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
453 PM MDT SAT AUG 18 2012

NMZ507-519-182330-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL
HIGHLANDS-
453 PM MDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BERNALILLO AND
SOUTHERN SANDOVAL COUNTIES THROUGH 530 PM MDT...

AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF VENTANA RANCH...OR ABOUT 11
MILES WEST OF RIO RANCHO...MOVING SOUTH AT 15 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...THE ALBUQUERQUE WEST MESA
INCLUDING DOUBLE EAGLE AIRPORT...AND VENTANA RANCH. THE STRONG
WINDS WILL REACH DOUBLE EAGLE AIRPORT SHORTLY AFTER 5 PM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3510 10671 3507 10689 3509 10700 3516 10709
      3530 10711 3541 10704 3539 10676
TIME...MOT...LOC 2253Z 000DEG 14KT 3526 10685

44
Special weather statement, Aug 18, 4:17 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
517 PM MDT SAT AUG 18 2012

NMZ505-506-508-190000-
SOUTHWEST MOUNTAINS-WEST CENTRAL MOUNTAINS-WEST CENTRAL PLATEAU-
517 PM MDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CATRON AND
SOUTHWESTERN CIBOLA COUNTIES THROUGH 600 PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS SOUTHEAST OF OJO CALIENTE TO FENCE LAKE
AND SALT LAKE...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...FENCE LAKE AND SALT LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3490 10902 3492 10882 3481 10865 3434 10866
      3437 10902 3467 10906 3475 10906
TIME...MOT...LOC 2315Z 041DEG 10KT 3479 10882

44

01
Special weather statement, Aug 18, 4:28 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
528 PM MDT SAT AUG 18 2012

NMZ525-526-190000-
SOUTH CENTRAL MOUNTAINS-UPPER TULAROSA VALLEY-
528 PM MDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY
THROUGH 600 PM MDT...

AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES NORTHEAST OF THREE RIVERS...OR
ABOUT 15 MILES SOUTH OF CARRIZOZO...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...OSCURO AND THE WHITE MOUNTAIN
WILDERNESS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.

&&

LAT...LON 3359 10617 3356 10593 3343 10579 3338 10584
      3338 10623
TIME...MOT...LOC 2326Z 067DEG 10KT 3344 10597

44

01

The radar

The Holloman AFB radar (KHDX), 41 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 18, 5:00 PM MST to 5:10 PM MST
Where
Lincoln County, 5.06 mi WSW of Oscuro
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
33.450, -106.130

Severe wind gust clocked on the White Sands Missle Range at Phillips Hill.

Flash Flood, Rio Arriba

When
August 18, 7:50 PM MST to 8:50 PM MST
Where
Rio Arriba County, Santa Clara Pueblo to 0.19 mi NNE of Santa Clara Pueblo
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
35.970, -106.090

A nearly eight foot surge of water was reported near the intersection of Indian Roads 601 and 602 junction.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393060, 393098.